Alert archive / Kentucky / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 122, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jun 10, 2009, 4:08 PM EDT for 4 counties in Kentucky. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 10, 2009, 4:08 PM EDT (20:08 UTC)
- Expired
- Jun 10, 2009, 5:00 PM EDT
- In force
- 52 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
Counties Jackson County, KY, Laurel County, KY, Pulaski County, KY, Rockcastle County, KY
The radar
The Jackson,KY radar (KJKL), 91 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.1 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2072 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 870 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:57 PM EDT, 11 minutes earlier.
Area forecast discussion, Jun 10, 3:57 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 357 PM EDT WED JUN 10 2009 .SHORT TERM.../TONIGHT THROUGH THURSDAY/...UPDATED CONVECTION CONTINUES ACROSS THE CWA...THOUGH THERE HAS BEEN LITTLE REDEVELOPMENT TO THE WEST UNTIL RECENT DEVELOPMENT OVER EASTERN IL. WITH THE PASSAGE OF A SHORTWAVE AND LOSS OF DAYTIME HEATING...A MINIMUM IN COVERAGE OF CONVECTION IS EXPECTED BETWEEN ABOUT 0Z AND 6Z. AFTER 6Z...AN MCS SHOULD DEVELOP WEST OF THE AREA...THOUGH ADDITIONAL CONVECTION IN THE WARM SECTOR CANNOT BE RULED OUT. PWS HAVE INCREASED TO AROUND 1.75 INCHES ON AVERAGE AND SOME TRAINING AND MERGING OF CELLS HAS BEEN OBSERVED AND IS FAVORED DUE TO UPPER LEVEL STEERING WINDS NEARLY PARALLEL TO THE BOUNDARY OVER THE REGION. IN ADDITION...STORM MERGERS HAVE ALSO TAKEN PLACE AND LED TO RAINFALL RATES OF UP TO TWO INCHES PER HOUR. THE LATEST FFG VALUES IN THE 3 TO 6 HOUR RANGE ARE UNDER 3 INCHES...WITH SOME AREAS LESS THAN 2 INCHES IN 3 HOURS. ONE HOUR VALUES ARE ALSO LESS THAN 2 INCHES ARE REACHABLE IN A FEW LOCATIONS. WITH THIS IN MIND...WENT WITH A FLASH FLOOD WATCH THROUGH THE EVENING UNTIL 2Z. A THREAT MAY AGAIN EXIST ON THU FOR HEAVY RAIN...BUT THIS IS ALREADY MENTIONED IN THE HWO. WITH THE PASSAGE OF THE SHORTWAVE THAT IS HELPING DRIVE THE CURRENT CONVECTION AND THE LOSS OF DAYTIME HEATING...COVERAGE OF CONVECTION SHOULD BE AT A MIN IN THE 0Z TO 6Z TIME FRAME AND PLAN TO INCLUDE AN EVENING TIME PERIOD IN THE ZONES. THE MODELS INDICATE AN MCS WILL DEVELOP TONIGHT WEST OF THE AREA...WITH THE GFS TAKING THIS CONVECTION NORTHEAST. THE NAM ALSO TRACKS THE MCS NORTHEAST...BUT IS FURTHER NORTH AND WEST WITH THE DEVELOPMENT AND TRACK. BOTH MODELS ALSO HAVE ADDITIONAL CONVECTION IN THE WARM SECTOR TO THE SOUTH AFFECTING KY DURING THE 6Z TO 12Z TIME RANGE. THERE IS UNCERTAINTY AS TO IF/WHERE THE CONVECTION WILL DEVELOP...BUT PERSISTENCE OF THE PREVIOUS FORECAST AND MOS GUIDANCE ARGUES FOR AT LEAST CHANCE POPS IN THE SOUTHEAST TONIGHT...WITH LIKELY POPS IN THE NORTHWEST AND POSSIBLY WEST. THE THE MCS/OR REMNANTS AND WARM SECTOR CONVECTION SHOULD TRAVEL EAST ACROSS THE AREA ON THU. THIS MAY LEAD TO DEBRIS CLOUDINESS AND MORNING CONVECTION POSSIBLY LIMITING INSATIABILITY AND CONVECTION. HOWEVER...THE NAM INDICATES SOME DRYING IN THE MID LEVELS IN THE PM AND THIS MAY LEAD TO LIMITED...BUT JUST ENOUGH SOLAR ISOLATION FOR CAPES TO REACH THE MARGINAL TO MODERATE RANGE...OR 1.5 TO 1.75 INCH RANGE. SHEAR...BOTH SPEED AND DIRECTIONAL WILL ALSO BE BETTER THAN RECENT DAYS WILL EXIST AND CAPES IN THE MARGINAL TO MODERATE RANGE 1000 TO 2000 J/KG WILL LEAD TO SEVERE WEATHER THREAT. IN ADDITION...PW WILL REMAIN IN THE 1.5 TO 1.75 INCH RANGE SO HEAVY RAIN IS ALSO A THREAT. BOTH THREAT ARE ALREADY COVERED IN THE HWO AND SPC HAS PLACED THE REGION IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS. AND SHOULD TRAVEL EAST .LONG TERM.../THURSDAY NIGHT THROUGH WEDNESDAY/...UPDATED MODELS SHOW DECENT AGREEMENT WITH LARGER SCALE AND UPPER LEVEL FLOW PATTERNS...WHILE MODEL DIFFERENCES ARE MOST PRONOUNCED WITH SFC FEATURES. EXTENDED BEGINS WITH NEAR ZONAL FLOW ACROSS THE REGION. SHORTWAVE ENERGY DIGS INTO THE GREAT LAKES REGION MIDWAY THROUGH THE PERIOD OR DY5/DY6...FORMING A BROAD BUT TEMPORARY TROUGH OVER THE MID AND UPPER OHIO VALLEY. THEREAFTER...STRONG UPPER LEVEL RIDGING WILL BUILD IN FROM THE WEST AND COMBINE WITH SFC HIGH PRESSURE OVER EASTERN NOAM...LIKELY PROVIDING AN EXTENDED PERIOD OF DRY...SUMMER LIKE WEATHER OVER THE AREA JUST BEYOND THE END OF THE FORECAST PERIOD. MAIN FEATURE OF INTEREST WILL BE A COLD FRONT THAT CRAWLS ITS WAY ACROSS THE AREA DYS 3 THROUGH 6...LATE FRIDAY THROUGH MONDAY. AGAIN...FOCUS OF MODEL DIFFERENCES THROUGH THE PERIOD SURROUND THE COLD FRONT...AND MORE SPECIFICALLY THE TIMING AND STRENGTH OF ANY SFC WAVES THAT TRACK ALONG THE FRONT. THESE WAVES KEEP OUR WEATHER GENERALLY UNSETTLED AND UNDER THE THREAT OF RAIN UNTIL A LAST WAVE...AND THE BOUNDARY MAKE A FINAL PUSH THROUGH THE AREA LATE SUNDAY...OR MORE LIKELY MONDAY. THE BOUNDARY RETURNS AS A WARM FRONT DY7...WEDNESDAY...AND USHERS IN SUMMER LIKE CONDITIONS THEREAFTER. && .AVIATION.../18Z TO 18Z/ SEVERAL CLUSTERS OF SHOWERS AND THUNDERSTORMS ARE MOVING ACROSS THE REGION AND THIS SHOULD CONTINUE UNTIL EARLY EVENING. ATTM...IT APPEARS JKL MAY BE AFFECTED BY THUNDER IN THE NEXT 1 TO 2 HOURS AND HENCE THE TEMPO GROUP. HOWEVER...THE SOUTHWESTERN AREAS NEAR LOZ AND SME ARE BEGINNING TO DESTABILIZE AGAIN AFTER EARLIER CONVECTION AND COULD BE AFFECTED THROUGH 22Z OR SO AS WELL. HOWEVER...FOR THOSE LOCATIONS WENT WITH VCSH AND A CB GROUP DUE TO UNCERTAINTY IN LOCATION AND TIMING OF ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT THERE. OUTSIDE OF SHOWERS AND THUNDERSTORMS CONDITIONS WILL AVERAGE VFR...HOWEVER...VIS AND/OR CIGS WILL FALL TO AT LEAST IFR IN HEAVIER SHOWERS AND THUNDERSTORMS. SHOWER AND THUNDERSTORM ACTIVITY SHOULD BE MINIMAL FOR MUCH OF THE NIGHT...HOWEVER...REDEVELOPMENT SHOULD OCCUR OVER OR CLOSE TO THE AREA 6Z TO 12Z...WITH MOST LOCATIONS EXPERIENCING SHOWERS AND THUNDERSTORMS 12Z TO 18Z ON THU. AGAIN...TIMING WAS UNCERTAIN SO COVERED THIS WITH VCTS AND A CB GROUP. && .JKL WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR KYZ044- 050>052-058>060-068-069-079-080-083>088-104-106>120. && SHORT TERM...JP LONG TERM...RAY AVIATION...JP
Hazardous weather outlook, Jun 10, 11:20 AM EDT, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 1120 AM EDT WED JUN 10 2009 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-111200- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 1120 AM EDT WED JUN 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE. SOME OF THESE MAY APPROACH SEVERE LIMITS...WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREATS. IN ADDITION...LOCALLY HEAVY RAIN IS POSSIBLE WHERE THUNDERSTORMS MOVE REPEATEDLY OVER THE SAME LOCATIONS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE POSSIBLE FROM THURSDAY THROUGH FRIDAY...AS WELL AS SATURDAY THROUGH TUESDAY. SOME OF THE STORMS ON THURSDAY MAY APPROACH SEVERE LIMITS...WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREATS. IN ADDITION... LOCALLY HEAVY RAIN IS POSSIBLE WHERE THUNDERSTORMS MOVE REPEATEDLY OVER THE SAME LOCATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL...DAMAGING WINDS...OR HEAVY RAINFALL TODAY THROUGH THURSDAY. GEOGERIAN/JP
In the hours before
Special weather statement, Jun 10, 3:13 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 313 PM EDT WED JUN 10 2009 KYZ110-119-120-101945- MARTIN-FLOYD-PIKE- 313 PM EDT WED JUN 10 2009 ...A STRONG THUNDERSTORM TO AFFECT SOUTHEASTERN MARTIN AND EXTREME EAST CENTRAL FLOYD AND NORTHERN PIKE COUNTIES THROUGH 345 PM EDT WEDNESDAY AFTERNOON... AT 313 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PISO...MOVING EAST AT 25 MPH. THIS STORM WILL BE NEAR HEISEY AROUND 320 PM EDT...SIDNEY AROUND 325 PM EDT...CANADA AROUND 330 PM EDT...FOREST HILLS AROUND 335 PM EDT... BELFRY AROUND 340 PM EDT... RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. DUSTY
Special weather statement, Jun 10, 3:19 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 319 PM EDT WED JUN 10 2009 KYZ068-069-079-080-102030- ROCKCASTLE-PULASKI-LAUREL-JACKSON- 319 PM EDT WED JUN 10 2009 ...A CLUSTER OF STRONG THUNDERSTORMS TO AFFECT SOUTHWESTERN JACKSON AND ROCKCASTLE AND NORTHERN PULASKI AND LAUREL COUNTIES THROUGH 430 PM EDT WEDNESDAY AFTERNOON... AT 313 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS MOVING THROUGH LINCOLN...CASEY AND GARRARD COUNTIES IN CENTRAL KENTUCKY...MOVING SOUTHEAST AT 30 MPH. THIS STORM WILL BE NEAR THE SCIENCE HILL AND MOUNT VERNON AREAS AROUND 335 PM EDT...THE BILLOWS AND LIVINGSTON AREAS BY AROUND 350 PM EDT...AND THE LONDON AND MOUNT VICTORY AREAS BY AROUND 415 PM EDT. RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...WITH RAINFALL RATE OF TWO INCHES PER HOUR OR MORE...GUSTY WINDS OF 35 TO 45 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. RAY
Special weather statement, Jun 10, 3:26 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 326 PM EDT WED JUN 10 2009 KYZ080-084>088-102000- LAUREL-WHITLEY-MCCREARY-KNOX-HARLAN-BELL- 326 PM EDT WED JUN 10 2009 ...AN AREA OF STRONG THUNDERSTORMS TO AFFECT SOUTHERN LAUREL AND KNOX AND EXTREME SOUTHWESTERN HARLAN AND WHITLEY AND EASTERN MCCREARY AND BELL COUNTIES THROUGH 400 PM EDT WEDNESDAY AFTERNOON... AT 326 PM EDT...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WAS LOCATED NEAR CUMBERLAND FALLS S.P....MOVING EAST AT 25 MPH. THIS STORM WILL BE NEAR YOUNGS CREEK AROUND 335 PM EDT...DEERING AROUND 340 PM EDT...WALDEN AROUND 345 PM EDT...FABER AROUND 350 PM EDT...ROCKHOLDS AROUND 355 PM EDT... RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. DUSTY
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 2:17 PM EDT | Areal Flood Advisory | JKL | Elliott, Johnson, Magoffin, Martin, Menifee, Morgan and 1 more | 3 hr |
| Jun 10, 2:50 PM EDT | Flash Flood Watch | JKL | Bath, Bell, Breathitt, Clay, Elliott, Estill and 27 more | 5 hr |
| Jun 10, 4:15 PM EDT | Areal Flood Advisory | JKL | Clay, Jackson, Knox, Laurel, McCreary, Pulaski and 2 more | 3 hr |
| Jun 10, 4:24 PM EDT | Tornado Warning | JKL | Laurel, Pulaski | 36 min |
| Jun 10, 4:37 PM EDT | Severe Thunderstorm Warning | JKL | Knox, Laurel, Whitley | 26 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.